Alert archive / South Carolina / Lake Wind Advisories in 2021
Lake Wind Advisory 9, NWS Charleston, SC
NWS Charleston, SC issued this lake wind advisory at Jun 20, 2021, 1:30 PM EDT for Berkeley County, South Carolina. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2021, 1:30 PM EDT (17:30 UTC)
- Expired
- Jun 21, 2021, 3:20 AM EDT
- In force
- 14 hr
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
675 WWUS72 KCHS 201730 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 130 PM EDT Sun Jun 20 2021 SCZ045-210130- /O.NEW.KCHS.LW.Y.0009.210620T1730Z-210621T0900Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 130 PM EDT Sun Jun 20 2021 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY FOR LAKE MOULTRIE... * WHAT...Southwest winds 15 to 20 knots with gusts up to 25 knots and waves 1 to 2 feet. * WHERE...Lake Moultrie. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
3 follow-up statements
013 WWUS72 KCHS 202056 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 456 PM EDT Sun Jun 20 2021 SCZ045-210500- /O.CON.KCHS.LW.Y.0009.000000T0000Z-210621T0900Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 456 PM EDT Sun Jun 20 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY FOR LAKE MOULTRIE... * WHAT...Southwest winds 15 to 25 knots with gusts up to 30 knots and waves 2 to 3 feet. * WHERE...Lake Moultrie. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
150 WWUS72 KCHS 210249 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 1049 PM EDT Sun Jun 20 2021 SCZ045-210900- /O.CON.KCHS.LW.Y.0009.000000T0000Z-210621T0900Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 1049 PM EDT Sun Jun 20 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY FOR LAKE MOULTRIE... * WHAT...Southwest winds 10 to 20 knots with gusts up to 30 knots and waves 1 to 2 feet. * WHERE...Lake Moultrie. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
902 WWUS72 KCHS 210720 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 320 AM EDT Mon Jun 21 2021 SCZ045-210830- /O.CAN.KCHS.LW.Y.0009.000000T0000Z-210621T0900Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 320 AM EDT Mon Jun 21 2021 ...LAKE WIND ADVISORY IS CANCELLED FOR LAKE MOULTRIE... $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Jun 20, 11:54 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 20, 11:54 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1154 AM EDT Sun Jun 20 2021
.SYNOPSIS...
Tropical Depression Claudette will move through the Carolinas
tonight and Monday. A cold front will pass through the local
area Tuesday through Wednesday. A broad low pressure trough
will then linger across the region into next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Tropical Depression Claudette will move east-northeast from
north central Georgia late this morning to the northern half of
South Carolina by this evening, then to a position near the
North Carolina coast by Monday morning.
Showers and thunderstorms will be possible just about any time
today with a juicy tropical airmass in place, noted by PWats
over 2 inches, but the models continue to indicate higher
coverage will arrive with bands moving in from the southwest
early this afternoon and then shifting towards the northern tier
of counties across southeast South Carolina this evening.
Current storm total rainfall is forecast to be between 2-3
inches over most of the area, although locally higher amounts
are certainly possible as is hinted by some probabilistic
guidance. Coastal southeast Georgia is expected to see slightly
lesser totals with averages of 1-2 inches. Torrential downpours
could lead to localized flooding, and Flood Advisories and
potentially Flash Flood Warnings could be needed. A Flash Flood
Watch remains in effect.
The other main concern is potential for severe weather. Low LCLs
and favorable low level wind fields could support isolated
tornadoes, and SPC continues to highlight the area under a
Slight Risk for severe weather. A Tornado Watch could be
needed. In addition, any of the rainbands will be able to
produce winds of 40-50 mph due to the strength of the low level
jet. Even if those winds are not technically severe, due to the
wet grounds, these could be enough to cause some trees and
powerlines to come down.
Despite extensive cloud cover and the high convective rain
coverage, given how warm it is already, temperatures will still
make it to the lower and middle 80s today. Lows tonight will
only decline about 8-12F from the daytime hours.
Lake Winds: As TC Claudette tracks just north and west of the
region, a Lake Wind Advisory could be needed for Lake Moultrie
this evening. Wind gusts around 20 kt are expected with the
potential for occasional gusts near 25 kt. A Lake Wind Advisory
could be needed.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The remnants of Claudette should be pulling away from the area
Monday morning. A shortwave ridge will build across the
Southeast while a pocket of slightly drier air pushes into the
area. A relatively warm day is in store with highs in the lower
90s. Convective coverage should be reduced by the lack of upper
forcing, however there will be enough moisture and a sea breeze
to trigger at least isolated showers and tstms.
A series of upper shortwaves will move through on Tuesday while
a surface front gradually drops toward the area. Deep tropical
moisture will advect in ahead of the front with PWATs around
2.15". In the afternoon we'll see an increase in upper level
divergence as the right-entrance region of a 115 kt jet streak
moves overhead. Numerous to widespread showers and tstms
expected Tuesday into Tuesday night.
Although the front will continue to push offshore on Wednesday,
an inverted coastal trough will setup along the SC/GA coast.
Plenty of low-level moisture will remain in place. The
combination of convergence within the trough and moderate
surface-based instability should support scattered to numerous
showers/tstms, especially Wednesday afternoon. Although shear
parameters will be quite weak, there could be enough instability
to support a few strong storms.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A weak upper trough is expected to linger to our west late week
into the weekend while an elongated coastal trough at the
surface sits just offshore. Scattered showers and tstms expected
each day, especially during the afternoon and evening. Temps
will be a tad below normal much of the period.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
It'll stay unsettled today into tonight due to the affects of
TC Claudette, resulting in periodic flight restrictions, most
especially late this morning, afternoon and at least the first
part of tonight. While we have VCSH and VCTS as the prevailing
weather this morning, we anticipate some heavier bands to move
through from time to time. Any of these bands can produce TSRA,
SHRA or even +SHRA, and flight restrictions at least down into
the MVFR category. In addition, due to strengthening winds
fields across the area as Claudette draws closer by, gusty
surface winds of at least 25-35kt can occur at times.
Late tonight as Claudette moves into North Carolina, the
convective rains will start to diminish in both strength and
coverage. In response, ceilings will drop into the low end range
of MVFR, with even a chance of IFR to occur.
Extended Aviation Outlook: Occasional, brief flight restrictions
are possible in showers/thunderstorms.
&&
.MARINE...
Today through tonight: Tropical Depression Claudette will move
east-northeast from north central Georgia late this morning to
the northern half of South Carolina by this evening, then to a
position near the North Carolina coast by Monday morning.
Although mixing is somewhat curtailed by warm advection, given
geostrophic winds as high as 40 kt, a low level jet of 40-45 kt
and as much as a 3 millibar spread across the marine area,
conditions will become quite hazardous for mariners.
Small Craft Advisories are ongoing across all coastal waters.
We upgraded the Gale Watch to Gale Warnings for all SC zones,
including the Charleston Harbor, for this evening given latest
trends as Claudette passes nearby.
Marine interests should also be alert for bands of heavier
showers with embedded thunderstorms throughout the period.
Expect winds of 30-40 kt at times to occur in the convection,
but even some risk for stronger winds and waterspouts is also
possible. Marine Weather Statements and/or Special marine
Warnings are likely to be periodically issued.
Monday through Friday: Small Craft Advisory conditions could
persist across the Charleston nearshore waters through Monday
night before the SW gradient relaxes. Fairly potent SW flow will
continue into Tuesday across all zones until a front pushes
offshore and the flow weakens. A period of relatively weak winds
is then expected into Thu before a SE flow develops on the
western periphery of Atlantic high pressure.
Rip Currents: Winds will increase significantly today as TC
Claudette moves through Georgia and into South carolina late in
the day. That along with some swell energy and 3-4 foot
breakers, will result in a Moderate Risk of life threatening rip
currents at all beaches today.
Even after TC Claudette pulls further away on Monday, winds
remain elevated, and that along with residual swell energy will
produce an enhanced risk of rip currents again over at least the
South carolina beaches.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Monday morning for GAZ087-088-
099>101-114>119-137>141.
SC...Flash Flood Watch through Monday morning for SCZ040-042>045-
047>052.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ330-
350-352.
Gale Warning from 7 PM this evening to 2 AM EDT Monday for
AMZ352.
Gale Warning from 7 PM this evening to 5 AM EDT Monday for
AMZ330-350.
Small Craft Advisory until 5 AM EDT Monday for AMZ354.
Small Craft Advisory until 11 AM EDT Monday for AMZ374.
&&
NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...Hazardous weather outlook, Jun 20, 11:32 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1132 AM EDT Sun Jun 20 2021 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-052- 211545- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper- Tidal Berkeley- 1132 AM EDT Sun Jun 20 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorms: Scattered thunderstorms are possible through tonight. Conditions could become favorable for isolated damaging wind gusts or brief tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-211545- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- 1132 AM EDT Sun Jun 20 2021 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EDT MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe Thunderstorms: Scattered thunderstorms are possible through tonight. Conditions could become favorable for isolated damaging wind gusts or brief waterspouts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ354-374-211545- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1132 AM EDT Sun Jun 20 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Scattered thunderstorms are possible through tonight. Conditions could become favorable for isolated damaging wind gusts or brief waterspouts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ352-211545- Waters from Edisto Beach SC to Savannah GA out 20 NM- 1132 AM EDT Sun Jun 20 2021 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe Thunderstorms: Scattered thunderstorms are possible through tonight. Conditions could become favorable for isolated damaging wind gusts or brief waterspouts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-211545- Inland Berkeley- 1132 AM EDT Sun Jun 20 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorms: Scattered thunderstorms are possible through tonight. Conditions could become favorable for isolated damaging wind gusts or brief tornadoes. Lake Winds: A Lake Wind Advisory could be needed for Lake Moultrie this evening into Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-211545- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- 1132 AM EDT Sun Jun 20 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Moderate Risk for Rip Currents. Severe Thunderstorms: Scattered thunderstorms are possible through tonight. Conditions could become favorable for isolated damaging wind gusts or brief tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ048>051-211545- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 1132 AM EDT Sun Jun 20 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Moderate Risk for Rip Currents. Severe Thunderstorms: Scattered thunderstorms are possible through tonight. Conditions could become favorable for isolated damaging wind gusts or brief tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jun 20, 12:08 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1208 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG 3 SW LADSON 32.95N 80.14W
06/19/2021 DORCHESTER SC SOCIAL MEDIA
SOCIAL MEDIA REPORT SHOWED A TREE DOWN IN THE HARMONY
SENIOR LIVING PARKING LOT. TIME ESTIMATED FROM RADAR.
THE WIND GUSTS WERE FROM AN OUTFLOW BOUNDARY.
&&
EVENT NUMBER CHS2100275
CHSThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:58 AM EDT | Flash Flood Watch | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 24 hr |
| Jun 20, 11:19 AM EDT | Gale Warning | CHS | 18 hr | |
| Jun 20, 4:36 PM EDT | Special Weather Statement | CHS | Colleton | 24 min |
| Jun 20, 4:54 PM EDT | Special Weather Statement | CHS | Colleton, Dorchester | 36 min |
| Jun 20, 6:01 PM EDT | Special Weather Statement | CHS | Berkeley | 29 min |
| Jun 20, 6:30 PM EDT | Special Weather Statement | CHS | Berkeley | 30 min |
| Jun 20, 6:50 PM EDT | Special Weather Statement | CHS | Berkeley | 25 min |
Nearby
Lake Wind Advisories in South Carolina, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.